Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 30, 2018, 3:15 PM CDT for Waseca County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 3:15 PM CDT (20:15 UTC)
- Expired
- May 30, 2018, 4:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
County Waseca County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS83 KMPX 302015 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 315 PM CDT WED MAY 30 2018 MNZ083-084-092-302115- Waseca-Blue Earth-Faribault- 315 PM CDT WED MAY 30 2018 ...A SHOWER/THUNDERSTORM WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT NORTHEASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH AND WESTERN WASECA COUNTIES... At 314 PM CDT, radar indicated a thunderstorm that was located near Minnesota Lake, or 21 miles southeast of Mankato, moving north at 5 mph. Atmospheric conditions are favorable for the development of funnel clouds with this shower/thunderstorm. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Janesville, St. Clair, Minnesota Lake, Pemberton, Waldorf, Alma City and Smiths Mill. This includes U.S. Highway 14 between mile markers 140 and 156. Funnel clouds from this shower/thunderstorm could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the shower/thunderstorm passes. LAT...LON 4378 9372 4383 9395 4416 9388 4415 9352 TIME...MOT...LOC 2014Z 196DEG 5KT 4388 9381 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 3:12 PM CDT, 3 minutes earlier.
Area forecast discussion, May 30, 3:12 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 312 PM CDT Wed May 30 2018 .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed May 30 2018 Forecast concern near term is the flood threat along with possible funnel clouds mainly to the southwest early. Moisture advection continue over mainly western WI extending into a small part of east central MN this afternoon. This shows up well with the 850mb moisture transport on the SPC Mesoscale site. Earlier, the PW's were forecast to range some 3 standard deviations above normal over Wisconsin as the moisture from the remnants of Alberto lift into that region. The possibility of torrential rain will continue over mainly the eastern areas into the early evening. Convection is refiring to the south as well, in the region of MLCAPES around 500 J/kg. Activity is slowly moving to the north/northeast. This should continue through the early evening with the passage of the upper trough. We should see convective activity wane with sunset/mainly diurnally driven. Clouds will gradually clear to the west into the night with the possibility f at least some patchy fog especially central and east after midnight with lighter winds and dewpoints remaining high. Still will see at least some scattered convection to the east Thursday, which should exit the far east by 00z. With more sunshine, we should see temperatures warm through the lower and mid 80s Thursday afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed May 30 2018 Friday still looks to be the main dry day across the area. The next potential western CONUS trough moves in later Friday night and passes through most of the region Saturday. Severe potential remains into the area, although most deterministic models showing considerable cloud cover and limited heating/instability. Precipitable water rise to near 1.5 inches again with the trough so locally heavy rain will be possible. This exits the area Saturday night with mainly a dry trend expected into at least Monday night. Some timing changes with the next trough. Both of the GFS and ECMWF bring significant ridging out ahead the next frontal system for midweek. This has potential for more severe weather with return of heat/humidity. In the interim, temperatures may need to be adjusted downward further into early next week. The ECMWF drives in much cooler air versus the GFS following the Saturday trough. Still, highs in the 90s dont look to return to the CWA through at least next Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1155 AM CDT Wed May 30 2018 Looking for periods of showers and thunderstorms to continue across much of the area through the afternoon. May see brief IFR cig/vsby in heavier showers but limited to mainly MVFR conditions at the lowest most areas except west central WI taf sites. Deeper moisture could bring down vsbys into the IFR category. Expect activity to wane into the evening as sun sets/limited heating.Some MVFR cigs vsbys below 3sm BR possible later tonight over western WI with light winds expected. Should all lift out through 14z with perhaps some brief MVFR bkn025-035 possible over the east into Thu morning. Surface winds becoming NW with the passage of the trough during the period. KMSP...SHRA with embedded TRSA still likely through the afternoon with the passage of the trough. Should see activity wane early evening with VFR conditions expected. Could see some fog develop late with light winds and moist boundary layer. Otherwise surface winds light S becoming NW during the period. /OUTLOOK FOR KMSP/ THU...VFR. Wind NW at 10G20kt. FRI...VFR. Wind E at 10G15kt. SAT...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM... AVIATION...DWE
Hazardous weather outlook, May 30, 11:58 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1158 AM CDT Wed May 30 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1158 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected. Severe weather is not expected, though some localized flooding with heavy downpours will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will be possible again Friday night into Saturday. A few storms could be strong to severe Friday night. Otherwise, heavy rain is the main concern. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 30, 1:48 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 148 PM CDT WED MAY 30 2018 MNZ049-057-058-301915- Stearns-Kandiyohi-Meeker- 148 PM CDT WED MAY 30 2018 ...SHOWERS/THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT NORTHWESTERN MEEKER...SOUTH CENTRAL STEARNS AND EASTERN KANDIYOHI COUNTIES... At 146 PM CDT, radar indicated a few showers, and isolated thunderstorms near Atwater. These showers and storms will moving slowly to the north at 5 mph, and redeveloping to the south. Atmospheric conditions are favorable for the development of funnel clouds with these showers/thunderstorms. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Paynesville, New London, Atwater, Grove City, Regal, Paynesville Airport, Hawick and Lake Koronis Regional Park. This includes U.S. Highway 12 between mile markers 82 and 93. Funnel clouds from this shower/thunderstorm could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the shower/thunderstorm passes. LAT...LON 4499 9465 4499 9490 4541 9489 4541 9465 TIME...MOT...LOC 1846Z 196DEG 5KT 4506 9479 JLT
Special weather statement, May 30, 2:01 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
201 PM CDT WED MAY 30 2018
WIZ015-302100-
Barron-
201 PM CDT WED MAY 30 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Barron...
At 158 PM CDT...Thunderstorms producing heavy rainfall continued to
move over central & eastern Barron County. Radar estimates 1 to 1.5"
of rain has fallen in the last hour, deep ponding of water has been
reported on some roads in Rice Lake.
LOCATIONS IMPACTED INCLUDE...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Haugen, Sumner,
Barronett, Canton, Cumberland Airport, Brill and Rice Lake Airport.
This includes U.S. Highway 53 between mile markers 129 and 152.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4532 9202 4564 9201 4563 9154 4559 9153
4531 9155
TIME...MOT...LOC 1858Z 180DEG 0KT 4549 9176
ETASpecial weather statement, May 30, 2:28 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 228 PM CDT WED MAY 30 2018 MNZ049-057-058-302030- Stearns-Kandiyohi-Meeker- 228 PM CDT WED MAY 30 2018 ...SHOWERS/THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL CONTINUE TO AFFECT WESTERN MEEKER...SOUTHERN STEARNS AND EASTERN KANDIYOHI COUNTIES... At 225 PM CDT, radar indicated scattered showers and isolated thunderstorms along the border of Meeker and Kandiyohi. These showers and thunderstorms will drifting to the north, but continue to form nearly in the same area. Atmospheric conditions remain favorable for the development of funnel clouds with these showers/thunderstorms. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Paynesville, New London, Atwater, Grove City, Manannah, Regal, Paynesville Airport, Hawick and Lake Koronis Regional Park. This includes U.S. Highway 12 between mile markers 82 and 95. Funnel clouds could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the shower/thunderstorm passes. LAT...LON 4497 9462 4499 9490 4541 9489 4540 9459 TIME...MOT...LOC 1925Z 196DEG 5KT 4511 9477 JLT
Local storm report, May 30, 2:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 1 SSE RICE LAKE 45.48N 91.73W
05/30/2018 BARRON WI TRAINED SPOTTER
REPORTED AT 101 EAST SOUTH STREET, RICE
LAKE, WI STREET HAS BUCKLED AND WATER IS
COVERING THE STREET FOR 3 BLOCKS. THIS IS
ONE REPORT OF NUMEROUS FLOODING INSTANCES
OCCURRING AROUND TOWN AT THIS TIME,
INCLUDING SOME BASEMENT FLOODING TOO.
&&
CARLYONSpecial weather statement, May 30, 3:03 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 303 PM CDT WED MAY 30 2018 MNZ057-058-302200- Kandiyohi-Meeker- 303 PM CDT WED MAY 30 2018 ...HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Kandiyohi...Meeker... At 258 PM CDT...HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS located over eastern Kandiyohi & western Meeker counties. 1-2" of rain have fallen over the last 1.5 hours, with storms continuing to produce heavy rain over the same areas. LOCATIONS IMPACTED INCLUDE... Atwater, Grove City, Cosmos and Thorpe. This includes U.S. Highway 12 between mile markers 85 and 93. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4489 9465 4489 9484 4530 9484 4530 9465 TIME...MOT...LOC 1958Z 226DEG 3KT 4504 9471 ETA
Special weather statement, May 30, 3:15 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 315 PM CDT WED MAY 30 2018 MNZ083-084-092-302115- Waseca-Blue Earth-Faribault- 315 PM CDT WED MAY 30 2018 ...A SHOWER/THUNDERSTORM WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT NORTHEASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH AND WESTERN WASECA COUNTIES... At 314 PM CDT, radar indicated a thunderstorm that was located near Minnesota Lake, or 21 miles southeast of Mankato, moving north at 5 mph. Atmospheric conditions are favorable for the development of funnel clouds with this shower/thunderstorm. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Janesville, St. Clair, Minnesota Lake, Pemberton, Waldorf, Alma City and Smiths Mill. This includes U.S. Highway 14 between mile markers 140 and 156. Funnel clouds from this shower/thunderstorm could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the shower/thunderstorm passes. LAT...LON 4378 9372 4383 9395 4416 9388 4415 9352 TIME...MOT...LOC 2014Z 196DEG 5KT 4388 9381 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | MPX | Steele | 30 min |
| May 29, 7:22 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 23 min |
| May 29, 7:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| May 29, 7:37 PM CDT | Special Weather Statement | MPX | Freeborn, Steele | 23 min |
| May 29, 7:55 PM CDT | Special Weather Statement | MPX | Dakota | 35 min |
| May 29, 9:04 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey | 3 hr |
| May 30, 11:52 AM CDT | Special Weather Statement | MPX | Watonwan | 38 min |
| May 30, 1:48 PM CDT | Special Weather Statement | MPX | Kandiyohi | 27 min |
| May 30, 2:28 PM CDT | Special Weather Statement | MPX | Meeker | 62 min |
| May 30, 3:03 PM CDT | Special Weather Statement | MPX | Meeker | 117 min |
| May 30, 3:37 PM CDT | Special Weather Statement | MPX | Meeker | 38 min |
| May 30, 4:37 PM CDT | Special Weather Statement | MPX | Blue Earth | 113 min |
| May 30, 2:01 PM CDT | Special Weather Statement | MPX | Barron | 119 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.